Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 160, NWS Raleigh, NC

July 17, 2000Franklin County, Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 17, 2000, 1:25 AM EDT for Franklin County, Wake County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 17, 2000, 1:25 AM EDT (05:25 UTC)
Expired
Jul 17, 2000, 2:00 AM EDT
In force
35 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Franklin County, NC, Wake County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2037 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 170525
SVRRDU
NCC069-183-170600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
125 AM EDT MON JUL 17 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN NORTH CAROLINA
  WAKE COUNTY IN NORTH CAROLINA

* UNTIL 200 AM EDT

* AT 125 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WAKE FOREST...OR ABOUT 13 MILES NORTHEAST
  OF RALEIGH...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BUNN AT 155 AM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3606 7854 3588 7856 3583 7815 3605 7813

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:20 PM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 16, 9:20 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
920 PM EDT SUN JUL 16 2000

MID/UPPER LEVEL TROUGH AXIS IS CURRENTLY PASSING THROUGH THE CWA. 00Z
SOUNDINGS SHOW STABILIZATION IS BEGINNING...LOW LEVEL WINDS ARE
BACKING WITH HEIGHT AT GSO AND RNK AND UPPER LEVELS ARE WARMING
UPSTREAM AT RNK...THOUGH BOTH SOUNDINGS ARE STILL MOIST. CLOUDS AND
SHOWERS OVER WV ARE ASSOCIATED WITH VORT MAX MOVING SOUTHEAST.
MESOETA TAKES THIS FEATURE ACROSS OUR CWA BETWEEN 06Z AND 12Z AT
19 S-1 AT 500 MB...29 S-1 AT 250 MB. WILL ADD LOW POPS TONIGHT
FOR ENTIRE AREA.

.RAH...NONE.

DGS/RLH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:08 PM EDTSevere Thunderstorm WarningRAHCumberland37 min
Jul 16, 11:55 PM EDTSevere Thunderstorm WarningRAHChatham, Lee35 min
Jul 17, 2:14 AM EDTSevere Thunderstorm WarningRAHJohnston, Wilson26 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.